Hail, Sangamon
- When
- March 2, 7:41 AM CST to 7:42 AM CST
- Where
- Sangamon County, Loami
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -89.850
S. on March 2nd, triggering severe thunderstorms from Illinois southward into the Ohio River Valley and Deep South.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A powerful early spring storm system impacted the eastern half of the U.S. on March 2nd, triggering severe thunderstorms from Illinois southward into the Ohio River Valley and Deep South. As low pressure tracked from the Ozarks northeastward into northern Indiana, strong to severe thunderstorms producing large hail and gusty winds of 45 to 55 mph occurred across parts of east-central and southeast Illinois. Hail up to the size of golf balls fell across Clark and Cumberland counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 2, 5:44 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 544 AM CST FRI MAR 2 2012 .DISCUSSION... ISSUED 320 AM CST FRI MAR 2 2012 YET ANOTHER POWERFUL STORM SYSTEM TO IMPACT IL ON THE HEALS OF A STRONG STORM SYSTEM THAT AFFECTED THE AREA THIS PAST TUE NIGHT. FORECAST CONCERN IS SEVERE WEATHER THREAT WITH MODERATE RISK IN SE IL TODAY AND SLIGHT RISK AS FAR NW AS I-55. ANOTHER ISSUE IS HOW STRONG GRADIENT WINDS GET DURING THIS AFTERNOON/EVENING AND IF A WIND ADVISORY IS NEEDED. YET ANOTHER CONCERN IS SNOWFALL AMOUNTS NW OF THE IL RIVER THIS AFTERNOON AND EARLY EVENING. 00Z MODELS COMING INTO BETTER AGREEMENT OF DEEPENING LOW PRESSURE LIFTING NE INTO THE HEART OF IL BY 18Z/NOON TODAY AND INTO NE LOWER MI BY SAGINAW BAY BY MIDNIGHT TONIGHT. MODELS ALSO CONTINUE TO SHOW STRONG UPPER LEVEL TROF DIGGING OVER THE EASTERN STATES THIS WEEKEND BRINGING MUCH COOLER WEATHER. EXTENDED MODELS DIFFER WITH HANDLING NEXT WEATHER SYSTEM DURING WED-FRI TIME FRAME AND CONFIDENCE IS LOW WITH FORECAST THEN. SHORT TERM...TODAY THROUGH SUNDAY NIGHT PREDAWN SURFACE MAP SHOWS 995 MB LOW PRESSURE OVER EXTREME NE OK WITH A FRONTAL BOUNDARY EXTENDING NE INTO CENTRAL IL. TRUE WARM FRONT WAS OVER SOUTHERN MO/TN WITH MOIST DEWPOINTS IN WARM SECTOR SOUTH OF WARM FRONT WITH DEWPOINTS IN THE 50S/60S. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED RECENTLY OVER SW KY...FAR SOUTHERN IL SOUTH OF I-64 AND OVER SW MO AND MOVING QUICKLY NE. LOW PRESSURE TO EJECT NE INTO CENTRAL IL NEAR DECATUR BY 18Z/NOON THEN DEEPEN BELOW 990 MB AT IT LIFTS TOWARD THE MI/IN/OH BORDER BY SUNSET SWINGING A COLD FRONT THROUGH EASTERN IL THIS AFTERNOON. WARM AIR ADVECTION DRIVEN CONVECTION TO SPREAD QUICKLY NE AHEAD OF WARM FRONT OVER CENTRAL/SE IL THIS MORNING WITH HAIL POSSIBLE AND COULD BE SEVERE HAIL SOUTH OF I-72. STRONG/FAST MOVING SUPERCELLS POSSIBLE LATER THIS MORNING AND THROUGH MID AFTERNOON SE OF I-55 WITH RISK OF TORNADOES AS WELL ESPECIALLY IN SE IL FROM I-70 SE. LARGE HAIL AND DAMAGING WIND IS 45% RISK IN SE IL WITH TORNADO THREAT 15%. EVEN A 10% RISK OF EF2 OR STRONGER TORNADOES IN SE IL ALONG WITH 10% RISK OF 2 INCH OR LARGER HAIL AND 75 MPH WINDS OR STRONGER. AS LOW PRESSURE DEEPENS AND PULLS AWAY FROM CENTRAL IL DURING THIS AFTERNOON...GRADIENT WINDS REALLY PICK UP WITH BUFKIT SHOWING MOMENTUM TRANSFER OF 40 KTS OR HIGHER FROM MID AFTERNOON INTO EARLY EVENING OVER EASTERN IL AND WILL ISSUE A WIND ADIVSORY THERE FROM 2-8 PM. HIGHS TODAY RANGE FROM THE MID 40S BY GALESBURG TO NEAR 70F BY LAWRENCEVILLE...WITH FALLING TEMPS NW OF I-55 DURING THIS AFTERNOON. IN ADDITION TO THE SEVERE WEATHER THREAT TODAY...WILL SEE RAIN MIXING WITH AND CHANGING TO SNOW NW OF THE IL RIVER DURING 2-6 PM AND THEN DIMINISH EARLY THIS EVENING. HAVE 1-2 INCHES FROM GALESBURG TO STARK COUNTIES NW. MODELS HAVE TRENDED FURTHER SOUTH WITH THIS DEFORMATION ZONE INTO AREAS FROM PEORIA NORTH THIS AFTERNOON AND EARLY EVENING. PRECIPITATION SHOULD MOSTLY BE EXITING CENTRAL IL AFTER 9 PM TONIGHT AS STRONG LOW PRESSURE PULLS QUICKLY AWAY. STRONG UPPER LEVEL TROF TO DIG INTO THE EASTERN STATES THIS WEEKEND BRINGING MUCH COLDER AIR INTO THE REGION ALONG WITH A FAIR AMOUNT OF LOW CLOUDS. CONTINUES CHANCES OF LIGHT RAIN/SNOW SHOWERS SUNDAY AND SUNDAY EVENING BUT NOT ACCUMULATIONS AT THIS TIME WITH CLIPPER SYSTEM. INCREASED WIND SPEEDS THIS WEEKEND WITH FAIRLY TIGHT PRESSURE GRADIENT OVER AREA. LONG TERM...MONDAY THROUGH FRIDAY NOT TOO MANY CHANGES MADE TO THE EXTENDED FORECAST WITH DRY CONDITIONS EXPECTED MONDAY THROUGH TUE NIGHT AS TEMPS WARM UP FROM MON-WED AS UPPER LEVEL HEIGHTS RISE OVER IL. BIG DIFFERENCE WITH GFS...GEM AND ECMWF MODELS FOR NEXT WEATHER SYSTEM BUT DOES APPEARS WED TO BE DRIER THAN EARLIER THOUGHT AND TRIMMED BACK POPS TO KEEP EASTERN IL DRY WED. SHOWERS AND POSSIBLE THUNDERSTORMS FROM WED NIGHT THRU THU AND POSSIBLY LINGERING SHOWERS INTO FRIDAY. MODELS DIVERGE WITH HOW FAST TEMPS COOL LATER NEXT WEEK AND USED A BLEND FOR NOW SHOWING A COOLING TREND LATE IN THE WEEK. HUETTL && .AVIATION... ISSUED 545 AM CST FRI MAR 2 2012 VFR CONDITIONS EARLY THIS MORNING WILL DETERIORATE DURING MID AND LATE MORNING AS SHOWERS AND THUNDERSTORMS RACE QUICKLY NE INTO CENTRAL IL. IFR TO MVFR CEILINGS AND VISIBILITIES TO DEVELOP BY MIDDAY AND CONTINUE THIS AFTERNOON. THUNDERSTORMS CONFINED TO AREAS FROM I-55 EAST AND DID NOT MENTION THUNDER AT PIA. RAIN TO MIX WITH OR CHANGE TO SNOW LATE THIS AFTERNOON AT PIA AND DIMINISH EARLY THIS EVENING...THOUGH HEAVIER WET SNOW SHOULD STAY NORTH OF PIA. ENE WINDS 5-10 KTS EARLY THIS MORNING TO TURN WEST THIS AFTERNOON AND INCREASE TO 15 TO 25 KTS WITH GUSTS OF 25 TO 35 KTS AND THEN GRADUALLY DIMINISH TO AROUND 15 KTS LATER THIS EVENING AND OVERNIGHT. LOW CLOUDS TO DECREASE EARLY THIS EVENING BUT MVFR CEILINGS TO PUSH SE INTO CENTRAL IL DURING OVERNIGHT. 995 MB LOW PRESSURE OVER SW MO TO MOVE NE ALONG A FRONTAL BOUNDARY INTO CENTRAL IL...REACHING NEAR DEC BY 18Z/NOON TODAY...AND TO NEAR THE LOWER MI/IN BORDER BY SUNSET AND SWEEP A COLD FRONT THROUGH EASTERN IL INCLUDING CMI EARLY THIS AFTERNOON. LOW PRESSURE DEEPENS FURTHER TO NEAR SAGINAW BAY IN NE LOWER MI BY MIDNIGHT TONIGHT AND TO GEORGIAN BAY BY 12Z/6 AM SAT. BLUSTERY WEST WINDS WILL CONTINUE TONIGHT INTO SAT WITH TIGHT PRESSURE GRADIENT REMAINING OVER CENTRAL IL. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS EVENING FOR ILZ044>046-054>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 603 AM CST FRI MAR 2 2012 ILZ062-063-066>068-071>073-031200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 603 AM CST FRI MAR 2 2012 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE STORMS...INCLUDING THE CHANCE FOR SIGNIFICANT TORNADOES...OVER THE AREA TODAY. A FEW SEVERE STORMS WILL BE LIKELY THIS MORNING BEFORE 10 AM...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL AS THE STORMS MOVE RAPIDLY NORTHEAST AT 50 TO 60 MPH. AFTER A LULL IN THE LATE MORNING AND VERY EARLY AFTERNOON...ADDITIONAL SEVERE STORMS WILL DEVELOP WITH A THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE PROJECTED TIME FRAME FOR THE SECOND ROUND OF SEVERE WEATHER POTENTIAL IS FROM 1 PM UNTIL 5 PM. AFTER THE FRONT PASSES THROUGH THIS AFTERNOON...STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH ALONG WITH GUSTS ABOVE 40 MPH WILL BE LIKELY INTO THE MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND THIS AFTERNOON. ILZ044>046-054>057-061-031200- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 603 AM CST FRI MAR 2 2012 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE STORMS WILL BE POSSIBLE ACROSS EASTERN ILLINOIS TODAY. A FEW SEVERE STORMS WITH LARGE HAIL WILL BE LIKELY THIS MORNING FROM AROUND 7 AM UNTIL 10 AM AS THE STORMS MOVE RAPIDLY NORTHEAST. ANOTHER CHANCE FOR SEVERE STORMS WILL EXIST FROM EARLY TO MID AFTERNOON AS A COLD FRONT PUSHES THROUGH THE STATE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLY WITH THIS SECOND ROUND OF STORMS. AFTER THE FRONT PASSES THROUGH THIS AFTERNOON...STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH ALONG WITH GUSTS ABOVE 40 MPH WILL BE LIKELY INTO THE MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND THIS AFTERNOON. ILZ052-053-031200- CHRISTIAN-MACON- 603 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE STORMS WILL BE POSSIBLE ACROSS EASTERN ILLINOIS TODAY. A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE THIS MORNING FROM AROUND 7 AM UNTIL 10 AM AS THE STORMS MOVE RAPIDLY NORTHEAST. ANOTHER CHANCE FOR SEVERE STORMS WILL EXIST FROM EARLY TO MID AFTERNOON AS A COLD FRONT PUSHES THROUGH THE STATE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLY WITH THIS SECOND ROUND OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND THIS AFTERNOON. ILZ038-042-043-047>051-031200- CASS-DE WITT-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- 603 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE INCREASING OVER CENTRAL ILLINOIS THIS MORNING. SOME SEVERE STORMS WILL BE POSSIBLE THIS MORNING...BUT MAINLY OVER EASTERN AND SOUTHEASTERN ILLINOIS. BY THIS AFTERNOON...A LOW PRESSURE AREA AND COLD FRONT WILL PUSH THROUGH THE AREA WITH THUNDERSTORM REDEVELOPMENT LIKELY. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL THEN DECREASE BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON. ILZ027>031-036-037-040-041-031200- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 603 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE OVER NORTH-CENTRAL ILLINOIS THIS MORNING AHEAD OF A STRONG STORM SYSTEM THAT WILL MOVE THROUGH THE AREA AROUND MIDDAY. THE THREAT FOR SEVERE STORMS WILL BE LOW. AFTER THE COLD FRONT MOVES THROUGH SHORTLY AFTER NOON...COLD AIR WILL OVERSPREAD THE AREA AND CHANGE ANY REMAINING RAIN TO LIGHT SNOW. SNOWFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE FROM PEORIA NORTHWARD UNTIL THE PRECIPITATION COMES TO AN END IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. CHURCHILL
The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 13:42 UTC.
19 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367080, 367081, 367082, 367083, 367084, 367085, 367086, 367087, 367088, 367089, 367090, 367091, 367100, 367092, 367093, 367095, 367097, 367098, 367099.